Jump to content
CrazyBoards.org

semi-involuntary hand waving while overenergized


Recommended Posts

This is kind of embarrassing to talk about because I think I should probably be inhibiting it at home too, but I can't convince myself there's a reason to, except for making sure I don't accidentally do it in public.

About a year ago I started noticing a need to wave my hands occasionally when I'm hypomanic, mixed, or nervous, like to bleed off energy. I don't have any memory from doing this prior to last year, and it's different from always fidgeting with my hands nervously whenever I'm in social situations. I worried that it might be EPS from seroquel, but it only happens when I'm overenergized in some way. It's easy to avoid doing it around other people.

I've been attributing it to changing symptoms of bipolar, but I had no urges to do it while on Adderall last month (even when I had a mood swing), and it's back now that I'm off. If stimulants make it go away, maybe it's ADD-related? (or ADD plus bipolar related.) I can't find anything about stimulants and this kind of thing except for stuff that says they have involuntary movements as a side effect.

Link to comment
Share on other sites

This is just my wild guess here, based on my somewhat shaky clinical knowledge, but what you're experiencing could be one of the physical symptoms of akathisia. (There are also psychological symptoms of akathisia, and they're far worse.) In terms of movement issues, akathisia bears heavy relation to the physical motions of AD/HD, a manifestation of hyperactivity. It also resembles, albeit less severely, the abnormal movements seen in the parkinsonian syndromes.** (I only know about the parkinsonian syndromes since I have one. I guess that like you, I have some hand issues too -- My left hand can go "alien limb", having fingers flip up and down. I once at random gave a friend of mine the "peace" sign, and within a few seconds, my gesture inexplicably turned into flipping him off with my middle finger.)

The most common cause of akathisia is the neuroleptic family (APs, AAPs, and a few antiemetics). Akathisia generally stops with the withdrawal offending drug.

AD/HD of course, is treated with stimulants, and if your symptoms are indeed manifestations of AD/HD's hyperactivity component, then this makes sense. For me, having had akathisia from Zyprexa, the movements of akathisia seemed to be very similar to my AD/HD foot-tapping, hand-wringing, etc. Personally, what I felt was that the akathisia was like hyper-AD/HDness. It also resembled the autie motions of "stimming" (tapping, wringing, pacing, etc., which give sensory stimulation to many auties).

Lastly, the parkinsonian syndromes' first-line of treatment has classically been L-DOPA, a form of dopamine that crosses the blood-brain barrier and then is changed into useful, regular dopamine. Other newer dopamine agonists (Mirapex, Requip, Bromocriptine, et al) are also indicated to treat the issues of the parkinsonian syndromes, and are actually often used as first-line treatments in younger patients now.

Make what you will of the above that I just wrote. It's an indirect answer to your question, but it should also be considered food for thought.

** Just in case anybody's about to ask - "Parkinsonian syndrome" refers to disorders of various causes that generally wreak havoc with the same parts of the brain that classic Parkinson's does. Examples of the parkinsonian syndromes are classic Parkinson's disease, dystonia with dementia, as well as infectious/inflammatory/genetic/physical injury-related disorders that happen to attack the same areas of the brain as classic Parkinson's.

Link to comment
Share on other sites

I had a lot of agitation on Risperdal, but this is pretty different, mainly in that I don't feel awful or have any other symptoms of akathisia, but primarily in that it only happens while I'm overenergized - it comes and goes with mood swings. (Plus I don't think stimulants treat akathisia.)

weird.

Link to comment
Share on other sites

I had a lot of agitation on Risperdal, but this is pretty different, mainly in that I don't feel awful or have any other symptoms of akathisia, but primarily in that it only happens while I'm overenergized - it comes and goes with mood swings. (Plus I don't think stimulants treat akathisia.)

Akathisia is a physical as well as psychological phenomenon. It's possible to have one without the other.

The stimulant/akathisia connection that we made doesn't (to my knowledge) exist explicitly, but I was trying to point out that akathisia is generally brought on by blockade of dopamine receptors. The contrapositive is that agonism of these receptors might stifle EPS, including akathisia. However, since different APs block different sites with different potencies, it's very much an unknown as to the direct relevance of stimulant drugs on akathisia. Many people have actually developed akathisia whilst on a stimulant. (n.B. - current akathisia management consists of anticholinergics, e.g. Benadryl, Cogentin, Ditropan, etc. and/or beta blockers.)

Treatment for the parkinsonian disorders, of course, relies currently on dopamine agonists. General dopamine enhancers, such as L-DOPA, tend to be rather stimulating. D3-specific agonists are paradoxically sedating (maybe that effect is similar to the reason that a select few people actually get drowsy on AD/HD stimulants, I think VE made this connection a while back).

That's interesting that your motor symptoms happen more when you're energized. Now that you've reminded me, actually, I think that my AD/HD movements would come about more when I was excited/hyper/etc. In contrast, my parkinsonian syndrome issues (such as randomly giving the peace sign and/or flipping people off) tend to come on with physical fatigue (though this might have to do specifically w/what's causing it).

In any event, I'm going to go look for papers on stimulants and akathisia, now that you've brought up the idea. Sounds fascinating, and if I find anything useful, I'll post links here.

Link to comment
Share on other sites

Could it possibly be a tic? When I'm anxious I tic like crazy, when Im hyper I stim AND tic like crazy. I have whole body movements, some like jerks, hand waving, eyes twitching, and head waving side-to-side (which is both a tic and a stim).

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...